Pattern of Adverse Drug Reactions Due to Cancer Chemotherapy in Tertiary Care Teaching Hospital in Bangladesh

Authors

  • Sneegdha Poddar Department of Pharmacy, Stamford University Bangladesh, Dhaka
  • Razia Sultana Department of Pharmacy, Stamford University Bangladesh, Dhaka
  • Rebeka Sultana Department of Clinical Pharmacy and Pharmacology, University of Dhaka, Dhaka
  • Maruf Mohammad Akbor Department of Clinical Pharmacy and Pharmacology, University of Dhaka, Dhaka
  • Mohammad Abul Kalam Azad Department of Pharmaceutical Technology, University of Dhaka, Dhaka
  • Abul Hasnat Department of Clinical Pharmacy and Pharmacology, University of Dhaka, Dhaka

DOI:

https://doi.org/10.3329/dujps.v8i1.5330

Keywords:

ADRs, Cancer, Chemotherapy, Tertiary hospital, Bangladesh

Abstract

The objective of the present study was to evaluate the pattern of adverse drug reactions (ADRs)
occurring in cancer patients treated with chemotherapy in tertiary care hospitals in Bangladesh. A prospective
hospital based study over a period of six month was carried out in the Department of oncology, Bangabandhu Sheikh
Mujib Medical University and Dhaka Medical College Hospital. The data were subjected to descriptive analysis. A
total of 50 patients having ADRs due to cancer chemotherapy were randomly selected. Adverse drug reactions were
mostly occurred in the age group between 41-50 years (26%). Considering socio-economic status of cancer patients
married persons (82%) have significantly higher risk than unmarried (18%). Prevalence of breast cancer (20%),
cervical cancer (14%) and leukemia (16%) were higher and they were treated mostly by adjuvant chemotherapy
(46%) and secondly by chemotherapy (38%) alone. In most cases ADRs were developed in patients receiving
alkylating agents (40%) and antimetabolites (40%) as anticancer therapy. The five certain ADRs observed in the
current study were nausea, stomatitis, alopecia, myelosuppression and increased ESR level in both male and female
patients. Moreover, hematological system was affected severely by alkylating agents and antimetabolites. Similar
studies covering more patients from different regions are needed to validate our findings.

Key words: ADRs; Cancer; Chemotherapy; Tertiary hospital; Bangladesh.

DOI: 10.3329/dujps.v8i1.5330

Dhaka Univ. J. Pharm. Sci.
8(1): 11-16, 2009 (June)

Downloads

Download data is not yet available.
Abstract
2042
PDF
2725

Downloads

How to Cite

Poddar, S., Sultana, R., Sultana, R., Akbor, M. M., Azad, M. A. K., & Hasnat, A. (2010). Pattern of Adverse Drug Reactions Due to Cancer Chemotherapy in Tertiary Care Teaching Hospital in Bangladesh. Dhaka University Journal of Pharmaceutical Sciences, 8(1), 11–16. https://doi.org/10.3329/dujps.v8i1.5330

Issue

Section

Articles